Mumsnet has not checked the qualifications, experience, or professional qualifications of anyone posting on Mumsnet Talk and cannot be held responsible for any advice given on the site. If you have any serious medical concerns we would urge you to consult your GP.

My 16 year old ds went to the GP today because of lack of appetite.

(12 Posts)

Gp prescribed ranitidine. I asked ds why and he didn't know? I've looked it up and seems it's for stomach acid. Ds hasn't complained of symptoms only not feeling hungry.

Am puzzled? Does anyone have any idea why he'd be given this? I may ring the surgery and try to speak to the GP?

I spoke to ds again to make sure he didn't have any gastric symptoms and he hasn't. He says he gets a headache when he's going to eat something. He thinks it's a mental thing. sad

I don't think the GP has gone into this enough so I'll try to get more help.

Musicaltheatremum Fri 11-Jul-14 06:41:02

As an initial trial, it's not a bad idea. Sometimes excess acid can make you feel off your food. We can't always make a diagnosis on the spot as illnesses rarely follow what it says in the text books and sometimes trialling a drug may help point you one way or the other.

The GP probably has gone into this properly and is using various strategies to confirm or refute a diagnosis.

At 16 the GP will not speak to you without your sons consent. (I know, my son is nearly 19 and I want to look after him)

Why not wait a week to see if it helps before going back.

gilbertysullivan Fri 11-Jul-14 11:40:52

seems very poor care to me. Ranitidine is also an OTC drug- sold as Zantac. It's for stomach acid issues.

I think in your shoes I'd be looking for more psychological connections.
Lack of appetite is a classic sign of depression.
Does your DS have any other symptoms?
Is he worried about GCSE results, friendships, work?

I'd be inclined to think the loss of appetite is a call for help and maybe a label he has put on something that he finds hard to talk about.

What's going on at home or in his social life?

Abra1d Fri 11-Jul-14 11:43:53

My 17-year-old son had what I can only call temporary anorexia following severe tonsillitis. Normally very keen on food (though a thin boy) he had one episode when it made him feel very sick to eat and gave him a stomach pain. I think he then became a bit scared to eat. For about three days afterwards he ate hardly a thing and then almost passed out in the school pool.

Fortunately this passed.

Perhaps the OP's son has had a similar experience and the prescription will reassure him that it's 'safe' to eat again?

Thanks for all your replies. DS has no worries with exam results, it'll be As or A*s and he didn't feel under any pressure. The school made to re-take his maths as he only got A hmm but he didn't stress about it.

I think I'll see if he wants to get a second opinion? Depression stress and anxiety and other MH issues run in our family so it could be this? I hope not but it's best to be sure.

Am glad your son is ok now Abra1d.

LadyIsabellaWrotham Sun 13-Jul-14 17:11:40

Bear in mind that if it is a mild psychological issue, then there's a good chance that it will respond to placebo. So keep an eye on the situation, and be ready to send him back to the GP if things don't resolve, but don't talk down the pills he's been given.

He's eaten well over the weekend. He's been more active which may have have helped?

peachesandpickles Sun 13-Jul-14 23:10:41

I struggled with stomach issues for ages in my late teens/early 20's til I finally went to the doctor.

I was given something for stomach acid and the difference was amazing. I remember the first time my tummy rumbled and I felt hungry - I had forgotten that feeling. I think as a starting point for your Ds it is

But did you have symptoms peachesandpickles? He has none except no appetite and a mild headache when he thinks of eating. Although as I said he's eaten ok over the weekend.

peachesandpickles Sun 13-Jul-14 23:22:01

Yes, apart from low appetite I did have indigestion/refluxy type symptoms at times.

For some reason the end of my previous post is missing. It was supposed to say that trying the tablets is an ok starting point but definitely follow up if it continues.

Hope he feels better soon.

Thanks again.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now